Late-Onset irAEs

Several cases have been reported in the literature of late-onset irAEs — those that occur well after the patient has completed treatment — associated primarily with ipilimumab, though the potential for late toxicities with anti-PD-1/PD-L1 antibodies seems likely. These cases were successfully managed with steroids.

One case was of a 71-year-old man with BRAF wild-type metastatic melanoma who discontinued ipilimumab after 3 cycles because of grade 3 enteritis.4 Two months after discontinuing ipilimumab, the patient experienced a complete response with no evidence of disease and underwent regular follow-up. Though the patient had no personal or family history of bowel disorders, he presented with intermittent diarrhea that failed to respond to antibiotics or other medical management.

Though his presentation was atypical for inflammatory bowel disease (IBD) in an elderly person, he was diagnosed with active chronic colitis with ulceration consistent with IBD based on colonoscopy and biopsy findings 3 years after discontinuing ipilimumab. The authors wrote that the findings “suggest a link between ipilimumab-induced grade 3 enteritis and the development of late-onset IBD-like syndrome.”

Related Articles

Another case report describes a 65-year-old woman with nodular BRAF-mutated metastatic melanoma, who also had a history of mild bilateral knee osteoarthritis, but no family history of autoimmune disorders.5 The patient received ipilimumab and experienced subclinical hypothyroidism, mild transaminitis, and pruriginous rash after the second dose that was well-controlled with systemic steroids. She was able to complete treatment with ipilimumab without dose reductions or interruptions and experienced a complete response.

Two and 8 months after completing ipilimumab, the patient experienced therapeutic arthrocentesis of the right knee. Six months after completing therapy, she presented to the emergency department with pericardial tamponade with bilateral pleural effusions. According to the authors, “we are unaware of any other pharmacologic agent that could have served as a trigger in the development of this late-onset pleuro-pericarditis and recurrent immune arthritis; therefore, ipilimumab has to be cited.”

A 64-year-old woman with node-positive melanoma of the outer vulva received adjuvant treatment with either ipilimumab or nivolumab as part of the CheckMate 209-238 trial, which has not yet been unblinded.6 She discontinued treatment after 3 months because of grade 3 colitis, and was followed every 3 months. The patient presented to the emergency department with acute respiratory failure as a result of acute interstitial pneumonitis with diffuse alveolar damage syndrome 8 months after her last dose of ipilimumab.

The authors suggested that this case “is a reminder that the immune system maintains an immunological memory against tumour cells, but in parallel a memory against normal tissues represents a risk for late occurring toxicities.”

Conclusions

There is a potential for more cases of late-onset toxicities as more patients are treated with immune checkpoint inhibitors. Though few single case studies have been published to date, it is clear that postapproval studies are needed to further characterize the risk and long-term safety of immune checkpoint inhibition.

References

  1. Puzanov I, Diab A, Abdallah K, et al. Managing toxicities associated with immune checkpoint inhibitors: consensus recommendations from the Society for Immunotherapy of Cancer (SITC) Toxicity Management Working Group. J Immunother Cancer. 2017;5:95-123. doi: 10.1186/s40425-017-0300-z
  2. Sharma N, Atluri P, Stoud CRG, et al. Immune related adverse events (irAEs): a unique profile based on tumor type. J Clin Oncol. 2017;35(suppl).
  3. Kumar V, Chaudhary N, Garg M, Floudas CS, Soni P, Chandra AB. Current diagnosis and management of immune related adverse events (irAEs) induced by immune checkpoint inhibitor therapy. Front Pharmacol. 2017;8:49-63. doi: 10.3389/fphar.2017.00049
  4. Akel R, Anouti B, Tfayli A. Late-onset inflammatory bowel disease-like syndrome after ipilimumab therapy: a case report. Case Rep Oncol. 2017;10:456-61. doi: 10.1159/000475709
  5. Dasanu CA, Jen T, Skulski R. Late-onset pericardial tamponade, bilateral pleural effusions and recurrent immune monoarthritis induced by ipilimumab use for metastatic melanoma. J Oncol Pharm Pract. 2017;23:231-4. doi: 10.1177/1078155216635853
  6. Mandala M, Merelli B, Indriolo A, Tondini C. Late-occurring toxicity induced by an immune checkpoint blockade in adjuvant treatment of a stage III melanoma patient. Eur J Cancer. 2018 Mar 17. doi: 10.1016/j.ejca.2018.02.019 [Epub ahead of print]